Tardive dyskinesia (TD)

Explains what tardive dyskinesia is, what causes it and what you can do to manage it.

Your stories

A first for everything: psychosis, mania, depression and being sectioned

Jamie blogs about her experiences and the importance of her family’s support.

Posted on 03/10/2014

People call me crazy - my film about schizophrenia

Juno blogs about why he decided to make a film about his experience of schizophrenia.

Juno
Posted on 14/11/2014

Stigma in my family

Louise recounts overhearing a relative saying something upsetting about her mental health.

Posted on 30/01/2015

What causes TD?

Tardive dyskinesia (TD) is an unwanted side effect of medication, most commonly antipsychotic drugs. These drugs may be part of your treatment if you have a diagnosis of:

Some other drugs used for treating physical conditions can also cause TD as a side effect.

If you’re taking any medication and think you might be experiencing TD, it’s important to speak to a doctor or pharmacist for advice. To speak to someone right away you can contact NHS 111 (in England) or NHS Direct (in Wales).

You can also report side effects to the Medicines and Healthcare Products Regulatory Agency (MHRA) via their Yellow Card Scheme.

I had a year-long psychosis as a teenager… Treating the psychosis was utterly prioritised – the side effects of the medication were not properly explained to me or my family as far as I can remember.

What are the risk factors?

Anyone taking antipsychotics drugs is at risk of developing TD. All drugs affect people differently, so it’s not possible to tell whether you’ll get a particular side effect or not. But the risks may depend on:

  • Which antipsychotic you take: older (first generation) antipsychotics are particularly associated with causing TD. Newer (second generation) antipsychotics were developed with the aim of reducing side effects like TD, but can still cause it – these newer drugs are thought to be less likely to cause TD, but the difference is still unclear.
  • How long you’ve been taking it. The longer you’re on medication, the greater the risk that you might develop TD.
  • What dose you’re on. Taking a higher dose increases the risk that you might develop TD.
  • Other factors. Some research suggests that the risk might also be greater if you’re aged over 50 or of African descent.

TD is thought to be particularly common if:

  • You’ve been taking a moderate to high dose of antipsychotics for six months or more.
  • You take your medication as a depot injection (a slow-release, slow-acting form given as an injection).

Stopping and starting antipsychotics can also increase the risk of TD continuing once you have it – so it’s very important to talk to a doctor before deciding to come off medication. It’s also possible to develop tardive dyskinesia during or after you stop taking medication.

For more information about older and newer antipsychotics, side effects and what to know before starting medication, see our pages on psychiatric medication and antipsychotics.

If you don’t feel your doctor fully informed you about the risk of side effects before prescribing you medication, it’s understandable to feel frustrated or angry. Our legal pages on complaining about health and social care have some information on how you can challenge your healthcare team.

Parkinson’s symptoms and anti-Parkinson’s drugs

Antipsychotics (particularly older, first-generation ones) can also cause other side effects that affect your movement, such as:

  • symptoms that mimic Parkinson’s disease, such as shaking, stiffness, shuffling walk and restless legs
  • akathisia (extreme restlessness).

If you develop either of these side effects, you may be more likely to develop TD. You are also likely to be offered anti-Parkinson’s drugs to help control these symptoms. However, anti-Parkinson’s drugs themselves are also associated with the development of TD.

You should only be offered anti-Parkinson’s drugs if you've already developed Parkinsonism as a side effect of your antipsychotic medication, and the symptoms are very troublesome.

(For more information on anti-Parkinson's drugs and their side effects, see our page on anti-Parkinson’s drugs, or visit Parkinson's UK.)

I firstly experienced finger and small muscle twitches and spasms which gradually got worse.

 


This information was published in April 2018 – to be revised in 2021. References are available on request. If you would like to reproduce any of this information see our page on permissions and licensing.


Mental Health A-Z

Information and advice on a huge range of mental health topics

> Read our A-Z

Training

Helping you to better understand and support people with mental health problems

> Find out more

Special offers

Check out our promotional offers on print and digital booklets, for a limited time only

> Visit our shop today